Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 31, NWS St. Louis, MO

August 4, 2022Clinton County, Illinois

NWS St. Louis, MO issued this flash flood warning at Aug 4, 2022, 12:32 AM CDT for Clinton County, Illinois. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2022, 12:32 AM CDT (05:32 UTC)
Expired
Aug 4, 2022, 4:45 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Clinton County, IL

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:53 AM CDTFLASH FLOOD1 Sw Carlyle, ILWATER OVER THE ROAD ON OLD HIGHWAY 50 JUST WEST OF CARLYLE. HOMES IN CARLYLE HAVE BASEMENT FLOODING AND WATER SURROUNDING THE HOME.
Aug 4, 1:54 AM CDTFLASH FLOOD2 S Boulder, ILCRANFORD ROAD FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

346 
WGUS53 KLSX 040532
FFWLSX
ILC027-040945-
/O.NEW.KLSX.FF.W.0031.220804T0532Z-220804T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
1232 AM CDT Thu Aug 4 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northeastern Clinton County in south central Illinois...

* Until 445 AM CDT.

* At 1232 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Carlyle, Wamac, Beckemeyer, Irvington, Shattuc, Boulder, Hoffman, 
  Keyesport, Huey, Ferrin and Posey.

This includes the following State Parks...
	Carlyle Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3850 8943 3874 8942 3874 8925 3874 8914
      3850 8914 3851 8926 3851 8927 3851 8930
      3851 8931 3851 8935 3852 8935 3852 8936
      3850 8937 3849 8940 3850 8940 3849 8941

FLASH FLOOD...RADAR INDICATED

$$

Kimble
2 follow-up statements
142 
WGUS73 KLSX 040655
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
155 AM CDT Thu Aug 4 2022

ILC027-040945-
/O.CON.KLSX.FF.W.0031.000000T0000Z-220804T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-
155 AM CDT Thu Aug 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT EARLY THIS 
MORNING FOR NORTHEASTERN CLINTON COUNTY...

At 155 AM CDT, local law enforcement reported street flooding in 
Carlyle. Between 1 and 3 inches of rain have fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Carlyle, Wamac, Beckemeyer, Irvington, Shattuc, Boulder, Hoffman, 
  Keyesport, Huey, Ferrin and Posey.

This includes the following State Parks...
	Carlyle Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3850 8943 3874 8942 3874 8925 3874 8914
      3850 8914 3851 8926 3851 8927 3851 8930
      3851 8931 3851 8935 3852 8935 3852 8936
      3850 8937 3849 8940 3850 8940 3849 8941

FLASH FLOOD...OBSERVED

$$

Britt
293 
WGUS73 KLSX 040943
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
443 AM CDT Thu Aug 4 2022

ILC027-040953-
/O.EXP.KLSX.FF.W.0031.000000T0000Z-220804T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-
443 AM CDT Thu Aug 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 445 AM CDT EARLY THIS MORNING 
FOR NORTHEASTERN CLINTON COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1000 AM CDT for portions of 
Illinois. Portions of Missouri.

LAT...LON 3850 8943 3874 8942 3874 8925 3874 8914
      3850 8914 3851 8926 3851 8927 3851 8930
      3851 8931 3851 8935 3852 8935 3852 8936
      3850 8937 3849 8940 3850 8940 3849 8941

$$

Britt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:29 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 4, 12:29 AM CDT, 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1229 AM CDT Thu Aug 4 2022

.SHORT TERM...  (Through Late Thursday Night)
Issued at 322 PM CDT Wed Aug 3 2022

Key Messages:

1) While dangerous heat indexes will persist for another few hours
in some areas, the primary concern the rest of the night will be
widespread showers and thunderstorms, which will move slowly
through the area between now and mid morning tomorrow. The primary
hazards associated with this storms are expected to be occasional
damaging wind gusts and localized flash flooding.

As of 2:30 PM, numerous thunderstorms developed across parts of
eastern Missouri and west-central Illinois, with early afternoon
convective initiation triggered by a combination of strong surface
heating ahead of a surging outflow boundary. These storms are
developing within a strongly unstable environment, featuring
MLCAPE values ranging from 2500 to as much as 4000 J/kg and
largely driven by the very warm and humid boundary layer. On the
other hand, bulk shear values are rather weak where these storms
have developed, likely less than 25kt from 0-6km. Given these
general parameters, thunderstorms in this initial round will
likely struggle to become organized, and will likely remain as
semi-discrete clusters until cold pool interactions potentially
drive upscale growth into a more linear complex. However, there
are some suggestions that these storms may be capable of producing
severe downbursts, including very high DCAPE and Microburst
Composite values. As such, a Severe Thunderstorm Watch as been
issued for a large portion of the area this afternoon through 8 PM
this evening. Aside from damaging wind gusts, occasional large
hail is also possible, along with bursts of very heavy rain rates.

As the evening progresses, storms will likely continue to grow
upscale, with perhaps additional rounds of thunderstorms developing
upstream from this initial activity. While storm motions will
largely be west to east, the larger region of thunderstorm activity
will spread southward slowly as it grows in coverage. As this
occurs, the primary hazard is expected to transition from a damaging
wind threat to a heavy rain and flash flooding threat, as storms
will likely continue to be extremely efficient rain producers even
if they loose a bit of strength in terms of wind gusts. Warm cloud
depths of around 4.5km, anomalously high precipitable water values
of 2 to 2.5 inches, and Corfidi vector orientations that support
westward back-building will all enhance the potential for locally
heavy rain, both in terms of instantaneous rates (2+" inches per
hour at times) and potential training of storms. As such, a broad
area of 1 to 3 inch rain accumulations is likely, with locally
higher amounts of 3 to 6 inches possible as well. The most
consistent signal for the heaviest rain totals has been across the
Ozarks region, but more recent trends suggest that these locally
higher amounts will be possible farther north across areas like
south-central Illinois and even potentially the St. Louis metro
area. While some of these areas could still use more rain to
alleviate drought conditions and should be receptive to water, other
areas have seen copious rainfall over the last several days. The
latter may pose an increased risk of flash flooding should storms
move over these areas.

In any case, convection will slowly spread south to southeast
through the overnight hours, and gradually taper off during the
early to mid morning tomorrow. Meanwhile, a weak cold front will
shift into the area from the north and stall tomorrow, providing
some modest heat relief. While this will be enough to bring
temperatures down to near normal values, the front will stall
somewhere north of the I-70 line, leaving in place a modified but
still rather humid airmass. As such, afternoon heating tomorrow may
be enough to generate a few more afternoon thunderstorms, likely
much weaker and more scattered in nature given the weakly sheared
environment and lack of a major forcing mechanism.

BRC

.LONG TERM...  (Friday through Next Wednesday)
Issued at 322 PM CDT Wed Aug 3 2022

On Friday and Saturday, an upper level ridge is expected to slowly
amplify and nudge eastward into the Mississippi Valley region,
prompting a gradual warming and drying trend. While a few isolated
showers will again be possible Friday afternoon, most likely across
parts of southwest Illinois, by Saturday precipitation chances will
likely shift to the east of the area. But while we will finally lose
the potential for additional noteworthy precipitation, the tradeoff
is likely to be another round of heat and humidity Saturday and
Sunday afternoons, with heat index values likely to climb above 100
degrees on both days yet again.

Sunday night and beyond, confidence is increasing that another cold
front will sink into the area as a shortwave moves through the Great
Lakes region. While there remain timing uncertainties, ensemble
guidance has increasingly indicated that we will likely return to a
convectively active period early next week. While there remains
considerable variability among members, a majority now support
widespread rainfall between Monday night and Tuesday as this
boundary sinks into the area. This pattern also suggests a cooling
trend overall, although ensemble temperature forecast spreads
increase dramatically Monday and beyond, reflecting the high degree
of variation in the passage and strength of the cold front.

BRC

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1222 AM CDT Thu Aug 4 2022

Showers and thunderstorms are likely to slowly move east/southeast
overnight tonight before exiting the area early Thursday morning.
Most of the activity overnight, particularly after the first
couple of hours, will be south of the terminals. The best chance
of thunderstorms early in the period will be KCOU/KJEF, where
brief reductions in visibility are expected in any storms that
directly impact a terminal. After the threat for rain passes to
the south, we could see some pockets of fog, mainly where it is
able to clear out. The best chance of this occurring is in
northeast Missouri and west-central Illinois. This puts KUIN in
the best chance for some fog, though cannot rule it out at
KJEF/KSUS/KCPS either. At KSUS/KCPS, heavy rain also fell earlier
tonight, so even some brief scattering of the cloud deck could
lead to some fog development late tonight into early Thursday
morning.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 AM CDT this morning for Crawford MO-Iron MO-
     Jefferson MO-Madison MO-Reynolds MO-Saint Francois MO-
     Sainte Genevieve MO-Washington MO.

     Flood Watch until 7 AM CDT this morning for Cole MO-Franklin MO-
     Gasconade MO-Moniteau MO-Osage MO.

IL...Flood Watch until 10 AM CDT this morning for Bond IL-Clinton IL-
     Fayette IL-Marion IL-Monroe IL-Randolph IL-Saint Clair-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 3, 9:04 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
904 PM CDT Wed Aug 3 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
904 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected overnight tonight. Heavy rainfall is
possible with the storms overnight, mainly across parts of southeast
Missouri and southwest Illinois. For more information, please see the
flash flood watch product.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for isolated thunderstorms continues Thursday through
Friday, and returns again on late Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any flooding to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Aug 3, 11:10 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1110 PM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       1 S FENTON              38.52N 90.45W
08/03/2022  M2.33 INCH       ST. LOUIS          MO   FIRE DEPT/RESCUE

            FELL IN JUST ONE HOUR NEAR HWY 141 AND HWY
            30.

&&

MAB
Local storm report, Aug 3, 11:15 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 PM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HEAVY RAIN       SAINT ANN               38.73N 90.39W
08/03/2022  M2.46 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            2.46 INCHES HAS FALLEN IN THE PAST HOUR IN
            ST. ANN.

&&

CARNEY
Local storm report, Aug 3, 11:27 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1127 PM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     1 SSW LADUE             38.63N 90.39W
08/03/2022                   ST. LOUIS          MO   LAW ENFORCEMENT

            TREE, TREE LIMBS DOWN. UNKNOWN DIAMETER.

&&

CARNEY
Local storm report, Aug 3, 11:37 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 PM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HEAVY RAIN       2 W SAINT LOUIS         38.63N 90.28W
08/03/2022  M1.75 INCH       ST. LOUIS CITY     MO   PUBLIC

            1 HOUR RAINFALL FROM 1015 TO 1115 PM.

&&

CARNEY
Local storm report, Aug 3, 11:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 PM CDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HEAVY RAIN       2 SSE LAKE SAINT LOUIS  38.77N 90.77W
08/03/2022  M2.05 INCH       ST. CHARLES        MO   BROADCAST MEDIA

            RAINFALL SO FAR.

&&

CARNEY
Local storm report, Aug 4, 12:12 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 AM CDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     NON-TSTM WND DMG 1 NE WARSON WOODS       38.62N 90.38W
08/03/2022                   ST. LOUIS          MO   LAW ENFORCEMENT

            LARGE TREE DOWN...BLOCKING THE ROAD. TOO
            LARGE FOR OFFICERS TO MOVE BY HAND.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:21 PM CDTRiver Flood WarningLSXFayette5 days
Aug 3, 10:20 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair40 min
Aug 3, 11:12 PM CDTFlash Flood WarningLSXMonroe, Saint Clair4 hr
Aug 4, 12:53 AM CDTFlash Flood WarningLSXMonroe, Randolph4 hr
Aug 4, 6:27 PM CDTAreal Flood AdvisoryLSXFayette3 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.